Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 69, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2022, 10:33 PM CDT for Barnes County, Griggs County, North Dakota. It was in force for 42 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2022, 10:33 PM CDT (03:33 UTC)
- Expired
- Jun 19, 2022, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 10:41 PM CDT | TSTM WND GST 59 | 1 Nne Sutton, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| Jun 19, 10:41 PM CDT | TSTM WND GST 59 | 1 Nne Sutton, ND | PWS REPORTED 59 MPH WIND GUST. |
| Jun 19, 10:45 PM CDT | TSTM WND GST 58 | 6 W Cooperstown, ND | PEAK WIND REPORTED FROM A PERSONAL WEATHER STATION. REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 19, 10:45 PM CDT | TSTM WND GST 58 | 6 W Cooperstown, ND | PUBLIC REPORT OF 58 MPH MEASURED ON PERSONAL WEATHER STATION VIA SOCIAL MEDIA. |
| Jun 19, 10:54 PM CDT | TSTM WND GST 51 | 4 N Cooperstown, ND | PERSONAL WEATHER STATION MEASURED 51 MPH WIND GUST. |
| Jun 19, 11:00 PM CDT | TSTM WND GST 72 | 5 Nne Revere, ND | CORRECTION TO TIME OF PREVIOUS TSTM WND GST REPORT FROM 5 NNE REVERE. PUBLIC REPORT OF 72 MPH WIND GUST MEASURED ON PERSONAL WEATHER STATION VIA SOCIAL MEDIA. |
| Jun 19, 11:00 PM CDT | TSTM WND GST 72 | 5 Nne Revere, ND | PEAK WIND REPORTED FROM A PERSONAL WEATHER STATION. REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 19, 11:06 PM CDT | TSTM WND GST 68 | 4 Nw Cooperstown, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| Jun 19, 11:06 PM CDT | TSTM WND GST 68 | 4 Nw Cooperstown, ND | PUBLIC REPORT OF 68 MPH WIND GUST MEASURED ON PERSONAL WEATHER STATION 4 NW OF COOPERSTOWN. |
| Jun 19, 11:18 PM CDT | TSTM WND GST 52 | 3 W Cooperstown, ND | PEAK WIND MEASURED AT AN NDAWN STATION ON HIGHWAY 200. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
557
WUUS53 KFGF 200333
SVRFGF
NDC003-039-200415-
/O.NEW.KFGF.SV.W.0069.220620T0333Z-220620T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1033 PM CDT Sun Jun 19 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Griggs County in southeastern North Dakota...
Northwestern Barnes County in southeastern North Dakota...
* Until 1115 PM CDT.
* At 1033 PM CDT, a severe thunderstorm was located near Sutton, or
35 miles northwest of Valley City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sutton and Revere around 1040 PM CDT.
Other locations in the path of this severe thunderstorm include
Binford, Cooperstown and Jessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4749 9850 4767 9830 4767 9819 4755 9798
4747 9798 4717 9846 4732 9847 4733 9850
TIME...MOT...LOC 0333Z 220DEG 39KT 4733 9849
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/VG1 follow-up statement
865
WWUS53 KFGF 200350
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Sun Jun 19 2022
NDC003-039-200415-
/O.CON.KFGF.SV.W.0069.000000T0000Z-220620T0415Z/
Griggs ND-Barnes ND-
1050 PM CDT Sun Jun 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR GRIGGS AND NORTHWESTERN BARNES COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located near Jessie, or 40
miles north of Valley City, moving northeast at 45 mph. At 1041 PM
CDT, a personal weather station 1 mile north-northeast of Sutton
reported a 59 mph wind gust.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cooperstown and Jessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4749 9850 4767 9830 4767 9819 4755 9798
4747 9798 4717 9846 4732 9847 4733 9850
TIME...MOT...LOC 0349Z 220DEG 39KT 4747 9832
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Perroux/VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:35 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 19, 9:35 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
935 PM CDT Sun Jun 19 2022
.UPDATE...
Issued at 935 PM CDT Sun Jun 19 2022
Storms have been firing southwest of Jamestown, but they have been
pulse storms (up and down). They have produced gusty winds and
could also be dropping some hail. This activity is moving
northeast and could affect the Devils Lake region in the next few
hours. Not sure it will stay strong to severe, but it could bring
some spotty rain if it holds together.
UPDATE Issued at 642 PM CDT Sun Jun 19 2022
As of early this evening, most sites within the Red River Valley
were holding around 100 degrees. The eastern and western portions
of the FA were in the mid 90s. South-southwest winds remained
windy, with dewpoints mainly in the mid to upper 60s. Temperatures
will begin to fall again this evening, and the winds will
decrease somewhat. However, heat indices for most areas will
remain above 75, so the Excessive Heat Warning and Heat Advisory
will continue overnight, and into Monday as well. There is
somewhat of a convergent boundary over north central South Dakota
and south central North Dakota, where some cloud cover and
showers/thunderstorms have been trying to form. However, 700mb
temperatures are very warm, therefore so far not much has
sustained itself. This will be the area to watch this evening. If
anything forms, it would track northeast and potentially affect
the Devils Lake region.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 257 PM CDT Sun Jun 19 2022
* Hot and humid today through Monday
* Isolated severe thunderstorms possible this evening
* Scattered severe thunderstorms possible Monday evening
Hot, humid conditions prevail this afternoon through late Monday
with an H5 ridge directly over the forecast area. Southerly to
southwesterly winds continue to advect warm air into the area, along
with copious amounts of moisture as mixing ratios climb to near 17
g/Kg. Isolated thunderstorm activity is possible tonight ahead of an
approaching, but slow moving cold front. With MUCAPE upwards of 3000
J/Kg, strong to severe thunderstorms are possible, with wind and
hail being the primary risks.
Precipitable water will be upwards of 2 inches by midday Monday,
with dew points remaining in the 60s to low 70s. This will solidify
another humid day across the area, with instability building through
the afternoon to values of around 3500 to 4500 J/Kg of CAPE. The
most favorable deep layer shear is expected to remain to the west of
the highest instability, which will serve to limit the organization
potential of any thunderstorm activity. The axis of development will
be a cold front that will push through the area late Monday evening
and into the overnight hours. Severe thunderstorms are possible,
with the most likely mode being of the single-cell or multi-cell
variety. With deep layer shear remaining weak, our primary risk is
expected to be damaging wind gusts and hail up to 1.5 inches. DCAPE
values (1500 to 2500 J/Kg), along with precipitation loading
potential, are expected to be quite favorable for strong downburst
winds.
.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun Jun 19 2022
Overview... The high amplitude H5 ridge will continue to flattened
and move eastward across the Great Lakes into New England, while a
H5 shortwave trof clips west to east across the Northern Plains
region on Tuesday... firmly suppressing the holiday weekend heat
dome and leading to a much more zonal flow pattern for the mid to
late week periods.
Tuesday... looks primarily post cold-frontal and somewhat stabilized
after 12z, with a northwesterly blayer flow turning more westerly
late Tuesday into Wednesday. H5 heights should be coolest mid
afternoon on Tuesday, so that any mid-afternoon stratocu field will
start to diminish from late afternoon into the evening. Expect dry
and mild conditions Tuesday afternoon and evening, with daytime
highs holding very near long term normals.
Wednesday and Thursday... a broad/weak H5 ridge builds across the
Northern Plains Wednesday and shifts a bit eastward towards the
Great Lakes on Thursday. Temperatures should warm back into the 80s
across most of the area and winds slowly shift from the west to
southwest on Wednesday. Then on Thursday, a continued warming
airmass with temperatures stretching from the middle 80s north to
the middle 90s nearer the SD border. Warmer temperatures from
Wednesday into Thursday and a destabilizing southerly flow will
increase the chance for thunderstorms, Wednesday night into
Thursday.
Friday into Sunday... Guidance suggests that the northern branch of
the Polar Jet Stream could get even a bit more amplified for late
week and weekend period. Friday should continue to push somewhat
above normal,with temperatures again ranging from the mid 80s
nearer Canada and the mid 90s nearer SD. Ensembles suggest that the
next H5 shortwave trof will nudge into the Northern Plains from
Friday evening into Saturday, with that having the highest risk for
more widespread thunderstorms. Saturday into Sunday then trend to
more widely scattered showers and temperatures nearer to long term
normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Jun 19 2022
There is still somewhat of a low level jet expected to form again
tonight, mainly along and east of the Red River Valley. It does
not look as strong as the past few nights, but did include the
mention of LLWS in most TAFs tonight. Other than that, surface
winds will also remain elevated overnight, with the possible
exception of KDVL. Low confidence in any thunderstorms tonight,
and they may form in the late afternoon/early evening Monday. For
those reasons, did not mention any thunder at this point, but may
with the next set of TAFs.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
030-039-049-052-053.
Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
029-030-040.
Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
013>017-022>024-027-028-031-032.
UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...Gust
AVIATION...GodonHazardous weather outlook, Jun 19, 9:50 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 950 PM CDT Sun Jun 19 2022 NDZ006>008-014>016-024-026>029-038-054-210300- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- 950 PM CDT Sun Jun 19 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight Heat indices will remain over 75 degrees in some areas. Isolated severe thunderstorms are possible tonight, with hail to 1 inch and damaging winds to 60 mph the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will also be hot and humid, especially within the Red River Valley, with heat indices possibly as high as 100 degrees again. Scattered thunderstorms may develop across the region late Monday afternoon through Monday night. Isolated severe thunderstorms will be possible with ping pong ball size hail and damaging winds to 60 mph the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 210300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 950 PM CDT Sun Jun 19 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Heat indices will remain over 75 degrees. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will also be hot and humid, especially within the Red River Valley, with heat indices possibly as high as 100 degrees again. Scattered thunderstorms may develop across the region late Monday afternoon through Monday night. Isolated severe thunderstorms will be possible with ping pong ball size hail and damaging winds to 60 mph the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:52 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| Jun 19, 11:05 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Grand Forks, Griggs, Nelson, Steele and 1 more | 55 min |
| Jun 19, 11:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 41 min |
| Jun 19, 11:46 PM CDT | Special Weather Statement | FGF | Grand Forks, Pembina, Ramsey, Walsh | 44 min |
| Jun 19, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Traill | 21 min |
| Jun 19, 11:55 PM CDT | Special Weather Statement | FGF | Traill | 50 min |
| Jun 20, 12:11 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 49 min |
| Jun 20, 12:49 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele, Traill | 25 min |
| Jun 20, 3:16 AM CDT | Special Weather Statement | FGF | Benson | 29 min |
| Jun 20, 3:24 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 51 min |
| Jun 20, 4:11 AM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 55 min |
| Jun 20, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 64 min |
| Jun 20, 4:12 PM CDT | Special Weather Statement | FGF | Grand Forks | 48 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Jun 20, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 65 min |
| Jun 20, 5:40 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 35 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 17 min |
| Jun 20, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 54 min |
| Jun 20, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.